[Show abstract][Hide abstract] ABSTRACT: Complex partial seizures, which typically originate in limbic structures such as the amygdala, are often resistant to antiseizure medications. Our goal was to investigate the effects of chronic dietary supplementation with n-3 polyunsaturated fatty acids (PUFAs) derived from fish oil on seizure thresholds in the amygdala, as well as on blood and brain PUFA levels. The acute effects of injected n-3 PUFAs - eicosapentaenoic acid (EPA) and docosahexaenoic acid (DHA) - were also tested in the maximal pentylenetetrazol (PTZ) seizure model. In amygdala-implanted subjects, fish oil supplementation significantly increased amygdaloid afterdischarge thresholds, as compared with controls at 3, 5, and 7months after the start of supplementation. Fish oil supplementation also increased serum EPA and DHA concentrations. DHA concentration in the pyriform-amygdala area increased in the fish-oil treated group by 17-34%, but this effect did not reach statistical significance (P=0.065). DHA significantly increased the latency to seizure onset in the PTZ seizure model, whereas EPA had no significant effect. These observations suggest that chronic dietary fish oil supplementation can raise focal amygdaloid seizure thresholds and that this effect is likely mediated by DHA rather than by EPA.
[Show abstract][Hide abstract] ABSTRACT: Polyunsaturated fatty acids (PUFA), at high doses, have been demonstrated to possess anticonvulsant properties in animal seizure models. Little is known, however, about the possible metabolic or adverse effects of PUFA at these high, anticonvulsant doses. The goal of the present study was to assess the metabolic and potential adverse effects of high-dose PUFA administration to rats. Adult male rats received a fatty acid mixture containing alpha-linolenic and linoleic acid in a 1 to 4 ratio, intraperitoneally, for 3 wk. After sacrifice, livers were isolated and analyzed for fatty acid composition and for mRNA expression of HMG-CoA lyase, catalase, and glutathione S-transferases A1 and A4, markers for ketosis, antioxidant defense, and phase II xenobiotic metabolism, respectively. Chronic administration of the PUFA mixture decreased hepatic levels of total lipids--and several fatty acids within total lipids--without altering mRNA expression of HMG-CoA lyase, a metabolic marker of ketosis. The PUFA mixture did not affect mRNA expression of catalase or glutathione S-transferases A1 and A4, which are involved in antioxidant defense and phase II xenobiotic metabolism. These findings suggest that PUFA, given for 3 wk at anticonvulsant doses, result in significant changes in liver lipid metabolism, but do not alter measured genetic markers of liver toxicity.
Journal of Toxicology and Environmental Health Part A 08/2009; 72(19):1191-200. · 1.83 Impact Factor
[Show abstract][Hide abstract] ABSTRACT: Linoleic and alpha-linolenic polyunsaturated fatty acids, derived from plant oils, have been reported to reduce neuronal excitability ex vivo and in cell culture. The evidence derived from animal seizure models, however, has been contradictory. The goal of the present study was to assess the dose-dependent anticonvulsant effects of a fatty acid mixture containing linoleic and alpha-linolenic acids in a 4 to 1 ratio (the "SR-3" compound).
The maximal pentylenetetrazol seizure model and Long-Evans hooded rats were used.
Daily intraperitoneal injection of SR-3 for 21 consecutive days raised omega-3 polyunsaturated fatty acid (n-3 PUFA) composition in the unesterified fatty acid fraction of brain lipids (p < 0.05), and increased latency to seizure onset when administered at 200 mg/kg (p < 0.05), but not at 40 mg/kg (p > 0.05). There were no significant effects of SR-3 on seizure occurrence or on seizure severity (p > 0.05). A toxic effect of the SR-3 compound on peristalsis was observed at a dose of 400 mg/kg and above.
Linoleic and alpha-linolenic polyunsaturated fatty acids in a 4 to 1 ratio raises n-3 PUFA composition of unesterified fatty acids in the brain and increases resistance to pentylenetetrazol-induced seizures.